Alert archive / North Carolina / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 251, NWS Raleigh, NC

June 14, 2006Johnston County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jun 14, 2006, 11:44 AM EDT for Johnston County, North Carolina. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 14, 2006, 11:44 AM EDT (15:44 UTC)
Expired
Jun 14, 2006, 12:15 PM EDT
In force
31 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

County Johnston County, NC

The radar

The Raleigh/Durham radar (KRAX), 20 km from the middle of the area, began a volume at 15:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 3.7 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2006-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2006-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
513 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 9:13 AM EDT, 2 hours 31 minutes earlier.

Area forecast discussion, Jun 14, 9:13 AM EDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
913 AM EDT WED JUN 14 2006

.SHORT TERM /REST OF TODAY/...
UPPER AIR SOUNDINGS THIS MORNING SHOW A MOIST ADIABATIC SATURATED
AIRMASS WITH P-WATER IN THE 2 INCH RANGE ASSOCIATED WITH ALBERTO
REMNANTS.  FLOOD WATCH WILL CONTINUE IN EFFECT FOR THE ENTIRE RAH
CWA...THOUGH THE GREATEST THREAT IS IN THE QUASI STATIONARY BANDS
OVER THE PIEDMONT AS THE STORM CENTER TRANSLATES NORTHEAST THROUGH
THE SANDHILLS AND COASTAL PLAIN.  HEAVY RAIN BANDS IN THE SANDHILLS
AND COASTAL PLAIN MAY CAUSE LOCALIZED FLOODING...ESPECIALLY IN
AREAS HIT BY LOCALIZED HEAVY RAIN IN THUNDERSTORMS IN RECENT DAYS.
ALBERTO REMNANT CIRCULATION IS BECOMING A HYBRID SYSTEM AS IT
INTERACTS WITH A SHORT WAVE OUT OF THE OHIO VALLEY.  BANDED
STRUCTURE OF HEAVY PCPN IS VERY EVIDENT AND SIMILAR TO MATURE OR
OCCLUDING EXTRA TROPICAL SYSTEMS.  -RFG

&&

.PREV DISCUSSION...
 (ISSUED 725 AM EDT WED JUN 14 2006)

SHORT TERM /REST OF TODAY/...
UPDATING FLOOD WATCH SHORTLY TO INCLUDE THE WESTERN COUNTIES.
ALBERTO BECOMING EXTRATROPICAL AS OH VALLEY S/W BEGINNING TO EXERT
ITS INFLUENCE. S/W HAS PULLED MOISTURE FARTHER WEST. THIS WILL
RESULT IN BAND OF HEAVY/LOCALLY EXCESSIVE RAINFALL OVER THE
WESTERN COUNTIES OF CENTRAL NC.

PREV DISCUSSION...
 (ISSUED 320 AM EDT WED JUN 14 2006)

SHORT TERM /TODAY THROUGH SATURDAY/...
JUST MINOR TWEAK REQUIRED TO THE FORECAST IN THE SHORT TERM. MAIN
FORECAST CHALLENGE INVOLVES MAX TEMPS TODAY AND HOW FAR NW RAIN
SHIELD WILL EXTEND.

MESO ANALYSIS DEPICTS INVERTED SURFACE TROUGH/PSEUDO-WARM FRONT
EXTENDING NE ACROSS EASTERN SECTIONS OF SANDHILLS THROUGH THE
COASTAL PLAIN. APPEARS THAT SURFACE CIRCULATION CENTER OF ALBERTO
WILL LIKELY FOLLOW THIS PATH. STILL EXPECT TO SEE SOME ACCELERATION
TO THE NE LATER TODAY AS MID LEVEL S/W CURRENTLY CROSSING THE OH
VALLEY GETS CLOSER. STILL APPEARS THAT GREATEST THREAT FOR PROLONG
RAIN WILL BE THIS MORNING AND MAINLY ALONG AND EAST OF SURFACE
TROUGH. LOW LEVEL MOISTURE TRANSPORT MAXIMIZED OVER THE EASTERN
TWO-THIRDS OF CENTRAL NC AT 12Z THEN FOCUS SHIFTS INTO THE COASTAL
AREA BY 18Z. FINALLY...GREATEST UPPER LEVEL DIVERGENCE OVER THE
REGION AT 12Z THEN LIFTS NE BY 18Z. THUS...APPEARS THAT THREAT FOR
LOCALIZED FLOODING STILL A CONCERN FOR THE EASTERN HALF OF FORECAST
AREA. WILL MAINTAIN FLOOD WATCH AS IS AND NOT EXPAND NOR CONTRACT.
MORE THAN LIKELY...FLOOD WATCH WILL BE CANCELED BEFORE CURRENT
EXPIRATION TIME OF 8 PM EDT.  FURTHER WEST...STILL EXPECT TO SEE
RAIN BUT PRECIP AMOUNTS WILL LIKELY DROP-OFF SIGNIFICANTLY WEST OF
THE TRIANGLE. ACROSS THE TRIAD REGION...RAINFALL AMOUNTS MAY VARY
FROM AROUND A HALF INCH OVER THE EAST AND SOUTH SECTIONS TO BELOW A
QUARTER OF AN INCH W-N OF WINSTON-SALEM.

DUE TO EXPECTED ACCELERATION TO THE NE...DID END PRECIP A COUPLE
HOURS SOONER THIS AFTERNOON THAN IN PREVIOUS FORECAST.

OVERCAST SKIES AND WIDESPREAD RAIN WILL HOLD TEMPS DOWN FOR GOOD
PART OF THE DAY. WITH ANTICIPATION OF RAIN DIMINISHING THIS
AFTERNOON...MAY SEE SOME TEMP RECOVERY...ESPECIALLY WEST AND SOUTH
SECTIONS. TWEAKED TEMPS A BIT IN THE WEST BUT STILL ESSENTIALLY THE
SAME FORECAST.

EXPECT DRY WEATHER TONIGHT THROUGH SAT. MID/UPPER LEVEL HEIGHTS
INCREASE LATE THU THROUGH SAT AS L/W TROUGH LIFTS NORTH AND UPPER
RIDGE BUILDS OVER THE SE U.S.  THIS WILL GIVE THE REGION A GENUINE
TASTE OF SUMMER THIS WEEKEND AS AFTERNOON TEMPS RETURN TO THE UPPER
80S/LOWER 90S.

LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
UPPER RIDGE AXIS IN VICINITY OF CENTRAL NC THROUGH EARLY NEXT WEEK.
THIS TRANSLATE TO WARM AND MAINLY DRY CONDITIONS. APPEARS THAT ANY
CONVECTION THAT OCCURS WILL BE ISOLATED AND MAINLY CONFINED TOT EH
EASTERN FRINGE DUE TO POSSIBLE SEA BREEZE INTRUSION...AND IN THE FAR
NW DUE TO ANY CONVECTIVE DEVELOPMENT IN THE HIGHER TERRAIN.

AVIATION...
WARM FRONT EXTENDING INTO THE EASTERN PIEDMONT OF NC HAS RESULTED IN
LIFR FOG AND CEILINGS ACROSS EASTERN TAF SITES THUS FAR...HOWEVER
EXPECT TO SEE MARKED IMPROVEMENT IN VISIBILITY WITH ONSET OF RAIN
THROUGH 12Z. IFR CEILINGS WILL PERSIST UNTIL WELL DEFINED
CIRCULATION CENTER TRACKS NORTHEAST THROUGH THE COASTAL
PLAIN...MOVING OFFSHORE BY 00Z. HEAVY RAIN BAND ASSOCIATED WITH WELL
DEFINED CENTER...WILL REDUCE VISIBILITIES TO 1 TO 2 MILES...WITH
BEST CHANCE FOR THUNDER IN THE EAST...AT FAY AND RWI TAF SITES.
EXPECT STEADY IMPROVEMENT FROM 21 TO 03Z AS SYSTEM PASSES TO THE
NORTHEAST.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH FOR NCZ007>011-021>028-038>043-073>078-083>086-088-
089 UNTIL 8 PM WEDNESDAY.
&&

SHORT TERM...RFG
Hazardous weather outlook, Jun 14, 5:06 AM EDT, 6 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
506 AM EDT WED JUN 14 2006

NCZ007>011-021>028-038>043-073>078-083>086-088-089-150900-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
456 AM EDT WED JUN 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT
HEAVY RAIN WILL OCCUR ACROSS MUCH OF CENTRAL NORTH CAROLINA TOADY AS
THE REMNANTS OF TROPICAL STORM ALBERTO MOVE NORTHEAST OVER EASTERN
NORTH CAROLINA. A FLOOD WATCH IS IN EFFECT FOR MOST OF CENTRAL NORTH
CAROLINA THROUGH EARLY THIS EVENING. WIDESPREAD RAINFALL AMOUNTS OF
TWO TO FOUR INCHES WILL OCCUR ACROSS CENTRAL NORTH CAROLINA WITH
AMOUNTS LESS THAN TWO INCHES EXPECTED IN THE TRIAD. THE HEAVIEST
RAINFALL WILL OCCUR THIS MORNING INTO THE EARLY AFTERNOON HOURS. AN
ISOLATED WIND GUST UP TO 40 MPH MAY OCCUR WITH THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION IS NOT EXPECTED AT THIS TIME...HOWEVER SPOTTERS ARE
ENCOURAGED TO REPORT ANY RAINFALL AMOUNTS IN EXCESS OF AN
INCH...OBSERVED RAPIDLY RISING WATER LEVELS IN CREEKS OR
STREAMS...STREETS THAT ARE IMPASSABLE DUE TO HIGH WATER...OR ANY
WIND DAMAGE TO THE NATIONAL WEATHER SERVICE.

In the hours before

Local storm report, Jun 14, 10:11 AM EDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1011 AM EDT WED JUN 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     FLASH FLOOD      8 N RALEIGH             35.93N 78.64W
06/14/2006                   WAKE               NC   LAW ENFORCEMENT

            BRIDGE ABUTMENT GIVING WAY DUE TO HEAVY RAIN ON NORWOOD
            ROAD NEAR CHARLEYCOTE ROAD.

1000 AM     FLASH FLOOD      RALEIGH                 35.81N 78.64W
06/14/2006                   WAKE               NC   LAW ENFORCEMENT

            NUMEROUS REPORTS OF FLOODING ON ROADS THROUGHOUT WAKE
            COUNTY.

1003 AM     FLASH FLOOD      5 SE PITTSBORO          35.67N 79.11W
06/14/2006                   CHATHAM            NC   LAW ENFORCEMENT

            5 FEET OF WATER ACROSS CHRISTIAN CHAPEL ROOD AND OLD US
            HIGHWAY 1.

&&

BLAES
Local storm report, Jun 14, 10:26 AM EDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1026 AM EDT WED JUN 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 AM     FLASH FLOOD      SANFORD                 35.48N 79.18W
06/14/2006                   LEE                NC   LAW ENFORCEMENT

            NUMEROUS ROADS FLOODED THROUGHOUT THE COUNTY. A COUPLE OF
            ROADS CLOSED. LITTLE BUFFALOE CREEK FLOODING THE
            RIVERBIRCH SHOPPING CENTER PARKING LOT AND BANKFULL IN
            MANY LOCATIONS.

&&

BLAES
Local storm report, Jun 14, 10:53 AM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1053 AM EDT WED JUN 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 AM     FLASH FLOOD      RALEIGH                 35.81N 78.64W
06/14/2006                   WAKE               NC   FIRE DEPT/RESCUE

            WATER COVERING HILLSBOROUGH STREET NEAR THE FAIRGROUNDS.
            SECTION OF STREET BARRICADED.

&&

MB
Local storm report, Jun 14, 10:56 AM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1056 AM EDT WED JUN 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 AM     FLASH FLOOD      RALEIGH                 35.81N 78.64W
06/14/2006                   WAKE               NC   EMERGENCY MNGR

            HODGES STREET AT ATLANTIC STREET CLOSED DUE TO FLOODING.

&&

MB
Local storm report, Jun 14, 10:58 AM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1058 AM EDT WED JUN 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 AM     FLASH FLOOD      APEX                    35.73N 78.85W
06/14/2006                   WAKE               NC   TRAINED SPOTTER

            BEAVER CREEK BRIDGE ON KELLY ROAD NEAR APEX IS CLOSED DUE
            TO WATER COVERING THE ROADWAY.

&&

MB
Local storm report, Jun 14, 11:09 AM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1109 AM EDT WED JUN 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1105 AM     FLASH FLOOD      RALEIGH                 35.81N 78.64W
06/14/2006                   WAKE               NC   EMERGENCY MNGR

            LEESVILLE ROAD AT MILLBROOK CLOSED DUE TO TWO FEET OF
            STANDING WATER ON THE ROADWAY.

1105 AM     FLASH FLOOD      RALEIGH                 35.81N 78.64W
06/14/2006                   WAKE               NC   EMERGENCY MNGR

            SALISBURY STREET AT EDENTON STREET IN DOWNTOWN RALEIGH
            CLOSED DUE TO WATER COVERING THE ROADWAY.

&&

VINCENT

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 7:44 AM EDTFlash Flood WarningRAHAnson2 hr
Jun 14, 7:58 AM EDTFlash Flood WarningRAHStanly2 hr
Jun 14, 8:04 AM EDTFlash Flood WarningRAHMontgomery116 min
Jun 14, 8:24 AM EDTFlash Flood WarningRAHLee, Moore, Wake3 hr
Jun 14, 9:00 AM EDTFlash Flood WarningRAHChatham, Davidson, Durham, Orange, Randolph3 hr
Jun 14, 9:11 AM EDTFlash Flood WarningRAHAnson, Richmond2 hr
Jun 14, 9:51 AM EDTFlash Flood WarningRAHMontgomery, Stanly99 min
Jun 14, 10:42 AM EDTFlash Flood WarningRAHAlamance, Guilford2 hr
Jun 14, 10:50 AM EDTFlash Flood WarningRAHFranklin, Halifax, Johnston, Nash, Warren3 hr
Jun 14, 11:04 AM EDTFlash Flood WarningRAHEdgecombe, Wilson3 hr
Jun 14, 11:07 AM EDTFlash Flood WarningRAHHarnett3 hr
Jun 14, 11:16 AM EDTFlash Flood WarningRAHChatham, Durham, Granville, Lee, Moore, Orange and 2 more3 hr
Jun 14, 11:58 AM EDTSevere Thunderstorm WarningRAHFranklin, Wake62 min
Jun 14, 12:06 PM EDTTornado WarningRAHJohnston24 min
Jun 14, 1:52 PM EDTFlash Flood WarningRAHEdgecombe, Franklin, Granville, Halifax, Nash, Vance and 2 more4 hr
Jun 14, 1:55 PM EDTFlash Flood WarningRAHDurham, Harnett, Johnston, Wake2 hr

Nearby

Severe Thunderstorm Warnings in North Carolina, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.